Hail, Quay
- When
- June 4, 3:45 PM MST
- Where
- Quay County, 3 mi S of Tucumcari
- Measured
- 1.25 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 35.117, -103.733
A small thunderstorm that formed over south central San Miguel County at mid afternoon moved eastward into northwest Quay County where it intensified. Near Tucumcari the storm developed strong mesocylcone radar signatures.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A small thunderstorm that formed over south central San Miguel County at mid afternoon moved eastward into northwest Quay County where it intensified. Near Tucumcari the storm developed strong mesocylcone radar signatures. A bow echo type gust front continued east and northeast towards San Jon and Logan while the core of the storm just southeast of Tucumcari displayed radar signatures of large hail and a well defined hook echo about 10 miles southeast of Tucumcari. The storm then propagated southward into western Curry County and continued through north central and southeast Roosevelt County with frequent reports of large hail and a number of brief tornado and funnel cloud sightings. Based on radar velocity data these were brief and small ground based gustnado spin ups which occurred primarily over undeveloped and open range land.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 4, 2:20 PM MST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 320 PM MDT WED JUN 4 2003 TWO ZFP UPDATES DUE TO WATCH UPDATE REQUIREMENTS AND THE ACTIVE WEATHER IN GENERAL HAS CUT INTO GRIDS EDITING...ESPECIALLY OF TEMPS BEYOND THE WEEKEND. BUT VERY QUICK LOOK AT TEMP GRIDS BEYOND THE WEEKEND DID NOT SEEM AS THOUGHT THEY WERE SIGNIFICANTLY OFF BASE. SEVERE STORMS ONGOING IN NE NM WITH ISOLATED ACTIVITY FARTHER S AND IN GILA REGION. TORNADO WATCH FOR NE AND E CENTRAL NM THROUGH 8 PM MDT. BIGGEST CHALLENGE OTHER THAN SEVERE WX NEXT 1 TO 3 AFTERNOONS AND EVENINGS WILL BE TIMING OF TWO MAJOR COOL SURGES...ONE LATE TONIGHT INTO THU AND ANOTHER OVER THE WEEKEND. BOTH SHOULD TEND TO TEMPORARILY LESSEN AT LEAST INTENSITY OF STORMS IN...AT THE VERY LEAST...FAR NE NM FOR THU PM AND AGAIN SUNDAY PM. BUT THE ACTION MAY JUST SHIFT FARTHER S...NEAR AND E OF THE E SLOPES CENTRAL MTN CHAIN. FARTHER OUT STILL LOOKING LIKE THE MUCH DRIER TO DRY TREND FOR NEXT WORK WEEK ON PREVIOUS FORECAST LOOKS PRETTY GOOD FOR NOW AND WILL STAY WITH IT FOR NOW AS WELL. WILL HAVE TO BE A LITTLE MORE CONCERNED FOR MINI MONSOON PREVIEW IF MID AND UPPER FLOW IS LIGHT AND MORE FROM THE S THAN THE SW OR W. RIGHT NOW THE LATTER STILL SEEMS MORE LIKELY. TIMES MORE THAN UP. 43 PRELIMINARY NUMBERS... FARMINGTON................ 051/087 051/085 052 43010 GALLUP.................... 045/087 045/084 044 43011 GRANTS.................... 043/087 042/084 042 43011 GLENWOOD.................. 053/092 051/091 053 43011 CHAMA..................... 042/077 039/076 040 43222 LOS ALAMOS................ 052/076 049/076 050 43122 RED RIVER................. 038/062 038/060 038 43333 TAOS...................... 044/071 040/068 041 43122 SANTA FE.................. 050/076 047/078 049 43122 SANTA FE AIRPORT.......... 052/078 049/080 051 43122 ESPANOLA.................. 053/081 050/080 051 43122 ALBUQUERQUE HEIGHTS....... 062/088 058/085 058 43011 ALBUQUERQUE VALLEY........ 057/090 054/087 053 43011 ALBUQUERQUE FOOTHILLS..... 056/086 052/084 053 43122 ALBUQUERQUE WEST MESA..... 060/089 056/086 056 43011 SOCORRO................... 059/093 056/087 056 43011 SANDIAPARK/CEDAR CREST... 049/079 046/082 046 43332 MORIARTY/ESTANCIA......... 050/082 047/085 047 43332 CARRIZOZO................. 058/089 056/084 055 43112 RUIDOSO................... 051/084 049/080 048 44333 RATON..................... 047/063 045/072 044 43334 LAS VEGAS................. 049/072 043/072 045 43334 ROY....................... 048/069 044/073 044 45334 CLAYTON................... 051/066 048/073 051 45534 SANTA ROSA................ 057/078 052/080 054 45335 TUCUMCARI................. 060/075 055/077 057 45435 FORT SUMNER............... 061/079 057/080 059 44335 CLOVIS.................... 060/077 056/077 058 44334 PORTALES.................. 061/081 057/081 059 44334 ROSWELL................... 064/086 060/084 060 44333 .ABQ...NONE.
NMZ001>021-026-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT WED JUN 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING EAST OF THE CENTRAL MOUNTAIN CHAIN. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT...BUT HEAVY RAIN COULD ACCOMPANY A FEW STORMS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF THE CENTRAL MOUNTAIN CHAIN THURSDAY AND EAST OF THE SANGRE DE CRISTO MOUNTAINS FRIDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT...BUT HEAVY RAIN COULD ALSO ACCOMPANY A FEW STORMS. FORECAST MODELS INDICATE MORE STRONG TO SEVERE STORMS POSSIBLE ACROSS THE EASTERN PLAINS FRIDAY THROUGH SUNDAY DURING THE AFTERNOONS AND EVENINGS. WEATHER CAN CHANGE RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN CHAVES...COLFAX...CURRY...DE BACA...GUADALUPE...HARDING...LINCOLN...MORA...QUAY...ROOSEVELT...SAN MIGUEL...AND UNION COUNTIES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
204 PM MDT WED JUN 4 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 3 NW MAXWELL NM .75 INCH HAIL
06/04/03 COLFAX PUBLIC REPORT.
0202 PM MAXWELL NM .75 INCH HAIL
06/04/03 COLFAX PUBLIC REPORT.
JLPNMZ005>007-012-013-018>021-042045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 225 PM MDT WED JUN 4 2003 ...TORNADO WATCH REPLACES SEVERE THUNDERSTORM WATCH... TORNADO WATCH 478 HAS NOW BEEN ISSUED TO REPLACE SEVERE THUNDERSTORM WATCH 477 FOR NORTHEAST AND EAST CENTRAL NEW MEXICO. WATCH 477 WILL NOT BE IN EFFECT AFTER 220 PM MDT. THIS TORNADO WATCH WILL BE IN EFFECT UNTIL 8 PM MDT FOR THE FOLLOWING COUNTIES IN EASTERN NEW MEXICO... COLFAX...UNION...MORA...HARDING...GUADAULPE...QUAY...DE BACA CURRY AND ROOSEVELT. THUNDERSTORMS HAVE PRODUCED HAIL OF 3/4 INCH OVER COLFAX COUNTY NEAR MAXWELL. OTHER STORMS WILL BE FORMING AND MOVING SOUTH THROUGH THE WATCH AREA THROUGHOUT MID AND LATE AFTERNOON. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. KH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
236 PM MDT WED JUN 4 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM 5 N SPRINGER NM .75 INCH HAIL
06/04/03 COLFAX PUBLIC REPORT.
JLPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
254 PM MDT WED JUN 4 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0253 PM 6 E SPRINGER NM 1.25 INCH HAIL
06/04/03 COLFAX PUBLIC REPORT.
JLPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
353 PM MDT WED JUN 4 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0352 PM 4 W MILLS NM 1.50 INCH HAIL
06/04/03 HARDING PUBLIC REPORT
JLPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
359 PM MDT WED JUN 4 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0356 PM 17 E WAGON MOUND NM 2.75 INCH HAIL
06/04/03 MORA PUBLIC REPORT.
JLPThe national radar mosaic for the moment the first event began.
19 hail, 5 funnel cloud, 5 tornado, 3 thunderstorm wind. Local standard time, as filed.
Brief small tornado reported north of Melrose.
Church in Forrest lost half it's roof and all windows during high wind.
Brief small tornado reported over open range land.
Brief tornado reported by military weather observers.
Brief tornado reported over open range land.
Intermittent funnels reported northwest of Clovis.
Damage from possible brief tornado reported east side of Portales.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2003Every state in 2003This day in weather historyThe tornado archive for New Mexico, 2003Warnings in New Mexico, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364674, 5364675, 5365039, 5364676, 5365040, 5365041, 5364677, 5365042, 5364678, 5364679, 5365043, 5365047, 5365046, 5365045, 5364680, 5365044, 5364681, 5364682, 5364683, 5364684, 5364685, 5364686, 5364687, 5364741, 5365048, 5364742, 5365033, 5365034, 5365035, 5365036, 5365037, 5365038.